Wisconsin, 2003Strong Wind in Wisconsin, November 12, 2003
November 12, 2003 · NWS MKX · 17 events in 17 counties and zones
Strong west to northwest, post-cold-frontal winds occurred over parts of south-central and southeast Wisconsin. Maximum wind gusts were generally in the 39 to 49 kts range (45 to 57 mph).
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to northwest, post-cold-frontal winds occurred over parts of south-central and southeast Wisconsin. Maximum wind gusts were generally in the 39 to 49 kts range (45 to 57 mph). Some large trees or large tree branches toppled onto some power lines, resulting in loss of commercial power for a couple hours. All counties had reports of downed power-lines. The gusts caused a construction crane to be pushed againt the wall of a hospital in Milwaukee (Milwaukee Co.), resulting in window and trim damage. In the city of Waukesha (Waukesha Co.), the gusty winds pushed a tree onto a home, resulting minor roof damage. At least 6200 customers in southeast Wisconsin lost electrical power, but there were no serious fires, injuries, or deaths.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 12, 3:02 AM CST, 8 hours 58 minutes earlier.
Area forecast discussion, Nov 12, 3:02 AM CST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 AM CST WED NOV 12 2003
.DISCUSSION...FORECAST FOCUS ON FOG THIS MORNING AND WINDS
DEVELOPING LATER THIS AFTERNOON.
DENSE FOG COVERS ALL CWA WITH COMMON VSBYS AROUND 1/4 MILE. ALTHOUGH
BOUNDARY WINDS ARE FORECAST TO INCREASE BY SUNRISE TO NEAR 30
KNOTS...MOST OF THAT SHOULD SLIDE OVER THE STRONG INVERSION. BUFFY
MAINTAINS THE INVERSION UNTIL AROUND 15Z...THEN IT MIXES OUT. WILL
KEEP FOG ADVISORIES GOING UNTIL 9AM CST.
WILL ALSO KEEP WIND ADVISORIES GOING FOR LATER THIS AFTERNOON AND
THROUGH EVENING HOURS. SATELLITE LOOPS AND SURFACE OBS SHOW SURFACE
LOW IN CENTRAL MN ATTM...CLOSE TO ETA POSITION. WINDS ARE GUSTING TO
AROUND 40 KNOTS IN THE DAKOTAS AS FORECAST BY MODELS. LOOKS LIKE
THINGS ARE PROGRESSING AS FORECAST. EXPECT WINDY CONDITIONS IN CWA
AFTER 18Z.
WILL ALSO MENTION SMALL CHANCE SHOWERS ALL OF CWA TO BLEND WITH
OTHER OFFICES. HOWEVER...ONLY A VERY SMALL WINDOW OF OPPORTUNITY
EXISTS FOR PCPN ALONG FRONT. UPPER LEVEL DIFFLUENCE AND 850 MOISTURE
CONVERGENCE IN MINIMAL. CAPES ARE NON-EXISTENT. LI/S STAY IN
POSITIVE RANGE.
.MKX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY ENTIRE CWA THIS AFTN AND EVENING.
FOG ADVISORY ENTIRE CWA UNTIL 9AM CST.
&&
MK
Hazardous weather outlook, Nov 12, 4:30 AM CST, 7 hours 30 minutes before
WIZ046-047-051-052-056>060-062>072-131100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 AM CST WED NOV 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
DENSE FOG WILL REDUCE VISIBILITIES TO BELOW 1/4 MILE THIS MORNING.
VISIBILITIES WILL IMPROVE AS WINDS INCREASE. GUSTY WEST TO
NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND TONIGHT AS LOW
PRESSURE DEEPENS OVER NORTHERN WISCONSIN AND MOVES ACROSS THE
NORTHERN GREAT LAKES REGION. THE WINDS WILL LIKELY GUST OVER 45 MPH
AT TIMES AND MAY POSE PROBLEMS FOR MOTORISTS WITH HIGH PROFILE
VEHICLES. GALE WARNINGS ARE IN EFFECT FOR THE NEAR SHORE AREAS OF
LAKE MICHIGAN...WITH STORM WARNINGS THIS AFTERNOON AND TONIGHT FOR
THE OPEN WATERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS WITH WIND EQUIPMENT SHOULD REPORT ANY WIND GUSTS IN
EXCESS OF 45 MPH.
HENTZ
Strong Wind, Marquette
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Marquette forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Strong Wind, Green Lake
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Green Lake forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Strong Wind, Fond du Lac
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Fond du Lac forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Strong Wind, Sheboygan
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Sheboygan forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Strong Wind, Sauk
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Sauk forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Strong Wind, Dane
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Dane forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Strong Wind, Waukesha
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Waukesha forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Strong Wind, Columbia
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Columbia forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Strong Wind, Dodge
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Strong Wind, Washington
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Washington forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Strong Wind, Ozaukee
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Ozaukee forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Strong Wind, Iowa
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Iowa forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Strong Wind, Milwaukee
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Milwaukee forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Strong Wind, Lafayette
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Lafayette forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Strong Wind, Green
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Green forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Strong Wind, Racine
- When
- November 12, 12:00 PM CST to 11:00 PM CST
- Where
- Racine forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Strong Wind, Kenosha
- When
- November 12, 12:00 PM CST
- Where
- Kenosha forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, November 12, 20032 deaths · 7 injured · $100,000 · 1 event
- Flash Flooding and Flooding in West Virginia, November 12 to 13, 20031 death · $14 million · 52 kt wind · 14 events
- High Wind and Strong Wind in Wisconsin, November 12 to 13, 20032 deaths · $2,000 · 68 kt wind · 4 events
- Tornadoes and Hail in Ohio, November 12, 20033 injured · $21 million · F2 · 16 events
- High Wind in Iowa, November 12, 20032 injured · $2.6 million · 55 kt wind · 45 events
- High Wind in Michigan, November 12 to 13, 2003$21 million · 76 kt wind · 17 events
- Tornado in Ohio, November 12, 20031 injured · $160,000 · F2 · 1 event
- High Wind in Ohio, November 12 to 13, 2003$2.3 million · 52 kt wind · 28 events
- Flash Flooding and Hail in California, November 12, 2003$3.5 million · 0.5 in hail · 5 events
- High Wind in Pennsylvania, November 12 to 13, 2003$800,000 · 63 kt wind · 3 events
- Blizzard and Winter Storm in Michigan, November 12 to 13, 2003$230,000 · 68 kt wind · 26 events
- Flash Flooding and Debris Flows in California, November 12, 2003$320,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331513, 5331514, 5331515, 5331516, 5331517, 5331518, 5331519, 5331914, 5331915, 5331916, 5331917, 5331918, 5331919, 5331920, 5331921, 5331922, 5331923.